Beware of the flu and COVID Vax mixes and other medication mistakes


In 2021, COVID-19 vaccine errors were among the top drug safety concerns voluntarily reported to the Institute for Safe Medication Practices (ISMP), the group reported.

From December 14, 2020 to April 15, 2021, the most common error associated with FDA-cleared coronavirus vaccines was giving the wrong dose – usually related to syringe malfunction or leakage, Dose measurement errors or administration of air into an empty syringe, according to Matthew Grissinger, BSPharm, director of error reporting programs at ISMP.

Another common issue was vaccinating people who were technically ineligible because of their age at the time: under 16 for the Pfizer-BioNTech vaccine and under 18 for the Moderna and Johnson & Johnson vaccines.

Many of those issues still apply today, along with new challenges, Grissinger told the American Society of Health-System Pharmacists (ASHP) audience in mid-year. virtual meeting.

“The new concern to date is the mix of flu and COVID shots, as the CDC recommends that you get the flu shot and the booster, both at the same time,” he noted, citing 20 such reports in the past month. error. For the record, he also heard of a confusion between epinephrine and a COVID vaccine, he added.

To avoid mistakes with these vaccines, Grissinger urged providers to distribute prepared and labeled syringes at the pharmacy when possible and to take care to differentiate monoclonal antibodies from vaccines.

Another common pharmacy issue reported to ISMP was storage errors on the Automated Dispensing Cabinet (ADC). This could be the result of the time-saving practice of scanning a tablet multiple times when multiple tablets are used, or when undamaged drugs are returned to the ADC without scanning the drug barcode.

ISMP’s response to vaccine and pill errors has been to make barcode checking a new drug safety best practice for hospitals in 2022-2023.

Updated every 2 years, best practices draw attention to the safety concerns that continue to cause fatal and damaging medication errors despite repeated warnings. The issues are drawn from ISMP’s national medication error reporting program, its national vaccine error reporting program and literature cases, media reports and the ECRI Institute (an affiliate of ISMP).

While the 2022-2023 best practices are unlikely to be released until early 2022, Christina Michalek, RPh, medication safety specialist and ISMP administrative coordinator, offered an overview during the ASHP session.

A new ISMP best practice is to “maximize the use of barcode verification before drug and vaccine administration by extending use beyond hospital care areas” to emergency departments , infusion clinics, dialysis centers, radiology, cath labs and outpatient areas, according to Michalek. .

In another new best practice, providers are also urged to “guard against errors when using oxytocin”. For example, orders for oxytocin infusions should be normalized based on dose, concentration and rates; and infusion bags should be labeled on both sides to avoid confusing them with simple hydrating solutions and magnesium infusions, Michalek said.

Finally, she noted the upcoming guideline aimed at “overlaying many strategies throughout the drug use process to improve the safety of high-alert drugs” such as chemotherapy, opioid infusions, l IV insulin and heparin infusions.

This would involve addressing system vulnerabilities at every stage of the drug use process, ideally going beyond labeling storage and training providers to adopt strategies that may be more difficult to implement. work but are more effective at preventing errors (eg automation, physical barriers).

  • Nicole Lou is a reporter for MedPage Today, where she covers current events in cardiology and other developments in medicine. To follow

Disclosures

No speakers in this ASHP session reported conflicts.


About Terry Gongora

Check Also

Ghana: Stick to prescribed medication… GHS advises public

The Ghana Health Service (GHS) kicked off this year’s World Hepatitis Day by appealing to …